NURS 6521 week 4 Assignment: Pharmacotherapy for Gastrointestinal and Hepatobiliary Disorders

Assignment: Pharmacotherapy for Gastrointestinal and Hepatobiliary Disorders

Gastrointestinal (GI) and hepatobiliary disorders affect the structure and function of the GI tract. Many of these disorders often have similar symptoms, such as abdominal pain, cramping, constipation, nausea, bloating, and fatigue. Since multiple disorders can be tied to the same symptoms, it is important for advanced practice nurses to carefully evaluate patients and prescribe a treatment that targets the cause rather than the symptom

Once the underlying cause is identified, an appropriate drug therapy plan can be recommended based on medical history and individual patient factors. In this Assignment, you examine a case study of a patient who presents with symptoms of a possible GI/hepatobiliary disorder, and you design an appropriate drug therapy plan. NURS 6521 week 3 Assignment. 

To Prepare
  • Review the case study assigned by your Instructor for this Assignment
  • Reflect on the patient’s symptoms, medical history, and drugs currently prescribed.
  • Think about a possible diagnosis for the patient. Consider whether the patient has a disorder related to the gastrointestinal and hepatobiliary system or whether the symptoms are
    the result of a disorder from another system or other factors, such as pregnancy, drugs, or a psychological disorder.
  • Consider an appropriate drug therapy plan based on the patient’s history, diagnosis, and drugs currently prescribed.
By Day 7 of Week 4

Write a 1-page paper that addresses the following:

  • Explain your diagnosis for the patient, including your rationale for the diagnosis.
  • Describe an appropriate drug therapy plan based on the patient’s history, diagnosis, and drugs currently prescribed.
  • Justify why you would recommend this drug therapy plan for this patient. Be specific and provide examples.

Reminder: The School of Nursing requires that all papers submitted include a title page, introduction, summary, and references. The Sample Paper provided at the Walden Writing Center offers an example of those required elements (available at http://writingcenter.waldenu.edu/57.htm). All papers submitted must use this formatting. NURS 6521 week 4 Assignment: Pharmacotherapy for Gastrointestinal and Hepatobiliary Disorders. 

Submission and Grading Information

To submit your completed Assignment for review and grading, do the following:

  • Please save your Assignment using the naming convention “WK4Assgn+last name+first initial. (extension)” as the name.
  • Click the Week 4 Assignment Rubric to review the Grading Criteria for the Assignment.
  • Click the Week 4 Assignment link. You will also be able to “View Rubric” for grading criteria from this area.
  • Next, from the Attach File area, click on the Browse My Computer button. Find the document you saved as “WK4Assgn+last name+first initial. (extension)” and click Open.
  • If applicable: From the Plagiarism Tools area, click the checkbox for I agree to submit my paper(s) to the Global Reference Database.
  • Click on the Submit button to complete your submission.

NURS 6521 week 4 Assignment: Pharmacotherapy for Gastrointestinal and Hepatobiliary Disorders Example

Case Study

Introduction

Gastrointestinal (GI) and hepatobiliary disorders affect the structure and function of the GI tract. Many of these disorders often have similar symptoms, such as abdominal pain, cramping, constipation, nausea, bloating, and fatigue. Since multiple disorders can be tied to the same symptoms, it is important for advanced practice nurses to carefully evaluate patients and prescribe a treatment that targets the cause rather than the symptom

The patient, in this case, has nausea, vomiting, and diarrhea, all of which are non-specific gastrointestinal symptoms. The patient has a history of drug abuse and is suspected of having hepatitis C. However, the latter can only be classified as a diagnosis after a polymerase chain reaction (PCR) detects HCV RNA in the serum (Altaf et al., 2019; Ferri et al., 2016). As a result of the medication history, the patient is suspected of having prednisone-related complications.

Because of their use in managing various conditions, the side effects of prednisone on the GI tract have been well documented in scholarly literature. Patients who have been prescribed this drug, for example, were found to have increased production of gastric acid within one month (Resanen, 2016). Furthermore, corticosteroids have a negative impact on the gastric mucosa, increasing the risk of gastritis or gastric ulcers. The mechanism of action of prednisone can help us better understand these phenomena. This is accomplished by inhibiting phospholipid conversion to arachidonic acid, which cessation prostaglandin production and its gastroprotective functions (Caplan et al., 2017). This makes the gastric wall vulnerable to the stomach’s physiologically acidic pH, resulting in the patient’s symptoms.

The general principles used to reduce the side effects of oral glucocorticoids include reassessing the patient’s need, reducing the duration of use, and providing mucosal protective agents such as bismuth subsalicylate or sucralfate. These agents aid in the coating of ulcers or erosion and prevent further damage from gastric acid. In this patient’s case, bismuth subsalicylate will be chosen because it stimulates mucus, prostaglandin, and bicarbonate secretion (O’Malley, 2020). Patient education will also be provided, including information on diet and various products to avoid while taking prednisone. Spicy and fried foods should be avoided, as they irritate the gastric mucosa. Smoking and alcohol should also be avoided. Because the patient has a history of drug abuse, alcohol abstinence education is critical because it can lead to ulcers and gastric perforation, both life-threatening.

Summary

The paper discusses a patient with non-specific gastrointestinal symptoms, a history of drug abuse, and is currently taking Synthroid, nifedipine, and prednisone. Based on prednisone use, the patient’s preliminary diagnosis is gastritis. This is a glucocorticoid that acts on the gastric mucosa by inhibiting prostaglandins. Because of its mucosal protective properties, the drug bismuth subsalicylate was prescribed. Other recommendations included patient dietary education, as certain foods can affect the state of the mucosa, causing existing manifestations to persist or leading to more life-threatening situations.